Sorry, you need to enable JavaScript to visit this website.

Canada
Français    |    Text Size: A | A | A

Have a question about your health?

Ask the Pharmacist

“Do I need to finish my medication if I already feel better?”

“How soon can I start exercising after having surgery?”

“Do I really need to take that pill on an empty stomach?”

Your Express Scripts Canada pharmacist is a healthcare professional with a wealth of knowledge on a wide range of health topics. If you have a question about your health or medication, chances are, your Express Scripts Canada pharmacist knows the answer.

Don’t see your question below? Follow us on Twitter @ExpressRxCanada and tweet your question using #AskThePharmacist. You may just see the answer here!

Or send your question to: AskthePharmacist@express-scripts.com

3 easy ways to Ask the Pharmacist

Note: We welcome general questions or topics which may be of interest to you, but any questions specific to your health or medications will not be answered and should be directed to your pharmacist or other healthcare professional.

Online form
Online form
Email
Email
Twitter #AskThePharmacist
#AskThePharmacist
Click here to read the answer to our featured questionRead video transcript

Question:

What are the signs of an opioid overdose and how can naloxone help?

Answer from Express Scripts Canada Pharmacist:

Thousands of people die each year from an opioid-related overdose. According to the Government of Canada, there were 15,393 apparent opioid-related deaths between January 2016 and December 2019.

The signs and symptoms of an opioid overdose can vary, depending on the type of drug taken, and whether it was taken alone or in combination with other substances.

In some cases, these overdoses may be avoidable if you know how to recognize some of the signs. Here is what to watch for:

-         the person is dizzy or confused

-         they can’t be woken up

-         their breathing is slow or has stopped

-         they are choking or making unusual snoring  sounds

-         their fingernails and lips have turned blue or purple

-         their pupils are tiny or their eyes have rolled back

-         their body is limp

If you think someone is overdosing:

  • Call 9-1-1 right away as every minute is crucial to minimize damaging effects to the body.
  • Do not leave the person alone; stay with them until medical professionals arrive.

After calling 911, you can administer naloxone if it is available.

Naloxone is a medication that blocks the effects of opioids and is used to counter the effects of an opioid overdose.  

In Canada, Naloxone is available as a nasal spray and an injection.Take-home kits are also available at most pharmacies or local health authorities for anyone who is at risk of an overdose or who is likely to encounter one.

Naloxone can quickly reverse the effects of opioid drugs. When naloxone is given it blocks the opioid from affecting a person’s nervous system and reverses the effects. Naloxone can reverse slowed breathing within 3 to 5 minutes. A second dose of naloxone may be needed if the first dose does not restore normal breathing.

The effects of naloxone only last for 20 to 90 minutes. After naloxone wears off, the opioid may still be present and can cause breathing to slow down again. That means the overdose may return, requiring another dose of naloxone.

This is why it is important to seek medical help as soon as possible by calling 9-1-1, and then get ready to give a second dose of naloxone if the overdose symptoms return.

Naloxone is very safe and paramedics and emergency room doctors have used it for years to save lives.

Naloxone has no effect on a person if they have not taken opioids, so there is no risk of it causing addiction or dependence.

However, the person who has taken opioids might experience withdrawal symptoms after taking naloxone. Withdrawal is uncomfortable, but it is not life-threatening. In rare cases, some people may have an allergy to naloxone.

Remember, prescription opioids offer pain relief and taken as prescribed are safe when taken for a short time, but they can be misused. Knowing how to recognize the signs of an overdose and what steps to take to help someone by administering naloxone can save a life.

Until next time, this has been Ask the Pharmacist. I wish you good health.

Ask your question below.

 

 
Disclaimer: The information provided is not a substitute for medical or professional advice, judgment, diagnosis or treatment or a recommendation or endorsement for any health care provider, product, procedure, service or other information that may be mentioned. Reliance on any information is solely at the user’s own risk. Consult your physician for diagnosis and treatment of your medical condition. In no event will Express Scripts Canada be liable for any loss or damages of any kind resulting from user’s access to or use of the information on this web site or use of any information contained in linked web sites.
Express Scripts Canada